Aa
Aa
A
A
A
Close
Avatar universal

Current/Past med. changes due to TSH levels with bad results

I have been diagnosed Hashimoto's Disease/Hypothyriodism with goiter for 5 years now. Levels were up and down for quite a while. My thyriod doesn't function at all since the beginning of all of this. Most stable I've been was for almost a yr. on 137mcg of Synthyriod. This past May my TSH levels was 0.888 and they decresed my med. to 125mcg Synthyriod. Within a week and a half my feet and legs was horriablly swollen, skin so dry was cracking open and couldn't stand to put them under water, extreme brain fog especially in am, moody, very fatigued, could go to sleep standing up if was still for more than 3 minutes, severe headaches that was centralized in one area,cold all the time, constipated, etc.  I contacted my doc and told him I was gooing back on my 137 mcg and would let him know if that made the symptoms disappear and it they got extrememly better but have gone completely away since the very beginning. Was sent to a surgeon several yrs. ago because goiter started growing and not responding to therapy. After 14 needles in my neck awake for the biopsy to only come back inconclusive. Had numerous radiologists tell me that I've got one of the biggest and ugliest thyriods they've ever scanned.  My meds. was upped from 100mcg. to 125mcg. and then to 137mcg. Oct. my TSH levels was 0.254 and they called to tell me that was still too high and they wanted me to decrease my meds. down to 125mcg. I put a whoa on that until the nurse could talk with dr. and get back with me because it's not as high as last time. I started doing research myself and found the site with patients taking Cytomel with Synthyroid and they are feeling great. Don't remember what feeling great feels like. Will I recognize it? Could this be a possible med change I need to pursue with my doctor?
2 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Your's is another in the sad saga of patients having their meds adjusted by TSH alone.  That does not work well at all for many people.  A low TSH result does not mean you are hyper.  You are hyper only if your active thyroid hormones are so high that you get hyper symptoms.  TSH is a pituitary hormone that is affected by many variables, including the time of day when blood is drawn for the test.  For many reasons, TSH is inadequate for use as a diagnostic to determine meds dosage.  At best it is an indicator to be considered along with more important indicators, which are symptoms and tet levels of the actual, biologically active thyroid hormones, FT3 and FT4.  FT3 is four times as potent as FT4 and FT3 correlates best with hypo symptoms.  And symptom relief is what it should all be about, not trying to get your test results into whatever range the doctor thinks is okay for you, especially if only using TSH.  

In my opinion the very best way to treat a thyroid patient is to test and adjust FT3 and FT4 levels with meds, as required to alleviate symptoms.  Frequently this necessitates getting FT3 and FT4 levels into the uper part of their range, regardless of the TSH level.

From your experience to date, I think you are going to have to look for a good thyroid doctor that is willing to treat your symptoms, by testing and adjusting FT3 and FT4 levels.  Going to an Endo does not assure a good thyroid doctor.  Many specialize in diabetes, not thyroid.  The best way is to ask around for a recommendation for a good thyroid doctor, or to post another message asking for a recommendation for one in your area.  

You might also get some useful info from this link.

http://www.hormonerestoration.com/Thyroid.html
Helpful - 0
Avatar universal
Thanks for the info. Since that last change that messed me up I have been keeping track of my own and my doc and I actually had a meeting of the minds over who knew me best and what I needed best. Heard back from them yesterday after I posted this and he said don't decrease meds. which let me know that his PA looked at my labs and not my records cause he and I had a talk about that too.  He is my doc and should be the only one changing my meds, not his PA. He said yes ma'am. He is out of town till Monday and I'm going to go to him with this information. He is an internist and a peditrician.(my kids) and I trust him whole heartedly with my kids. He knows me well enough as a mother to listen to me and what I think, plus I'm older than him.Ha
Helpful - 0
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.
STIs are the most common cause of genital sores.
Condoms are the most effective way to prevent HIV and STDs.